The unreliability of oral levodopa therapy for Parkinson’s disease results in episodes of unexpected and often rapid return of symptoms. The re-emergence of symptoms is referred to as an OFF episode. OFF episodes are thought to occur when brain dopamine levels fall below a critical threshold.
OFF episodes can be unpredictable or predictable and may be preceded by non-motor symptoms such as pain, tingling, sweating, and anxiety, which can alert patients that motor-impairing symptoms are returning. OFF episodes are generally categorized into four main types:
- Morning OFF episodes occur after a full night of sleep, when a patient has little or no dopaminergic drug left in the brain. This results in a significant, unpredictable delay in the response to the first morning dose of medication. Approximately 60% of patients suffer morning OFF episodes (Rizos, A. et al., Parkinsonism & Related Disorders, 2014).
- Delayed ON, Partial ON or Dose Failure. Delayed ON occurs when a patient takes a dose of levodopa, but does not achieve ON in the usual time frame. To the patient, it appears that the dose has not worked. A Partial ON occurs when a patient experiences some improvement in motor function but not enough to be able to perform their daily activities. A Dose Failure occurs if the patient does not experience any response to the dose of levodopa.
- End-of-dose wearing OFF episodes are the most common type of OFF episode. With disease progression, the duration of levodopa’s effect decreases in duration. Eventually, levodopa is not fully effective between doses, which causes a patient to experience an OFF episode ahead of the next levodopa dose. These OFF episodes occur in a relatively predictable fashion following each dose of levodopa.
- Unpredictable OFF episodes occur without warning and at unexpected times. The goal of levodopa therapy is to maintain a constant supply of dopamine to the brain. However, the brain does not use dopamine at a constant rate. Changes in activity level or mood, such as agitation or anxiety result in an increased use of dopamine, depleting the reserves of dopamine in the brain. As a result, a patient can unexpectedly and suddenly experience an OFF episode.